Alert archive / Georgia / Severe Thunderstorm Warnings in 2019

Severe Thunderstorm Warning 37, NWS Atlanta, GA

April 9, 20194 counties in Georgia

NWS Atlanta, GA issued this severe thunderstorm warning at Apr 9, 2019, 9:45 AM EDT for 4 counties in Georgia. It was in force for 30 min. 4 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Apr 9, 2019, 9:45 AM EDT (13:45 UTC)
Expired
Apr 9, 2019, 10:15 AM EDT
In force
30 min
Issued by
NWS Atlanta, GA
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Butts County, GA, Jasper County, GA, Monroe County, GA, Newton County, GA

The radar

The Atlanta radar (KFFC), 66 km from the middle of the area, began a volume at 13:47 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 9, 9:52 AM EDTHAIL 1Flovilla, GAQUARTER-SIZED HAIL REPORTED AT THE FLOVILLA FIRE DEPARTMENT
Apr 9, 10:15 AM EDTTSTM WND DMG1 Nne Stewart, GAREPORT OF A COUPLE TREES DOWN ON POWERLINES NEAR THE INTERSECTION OF HWY 36 AND FINCHER RD
Apr 9, 10:15 AM EDTTSTM WND DMG1 Nne Stewart, GAUPDATE: REPORT OF 15-20 LARGE TREES DOWN WITH 2 POWERLINES POWERLINES ALSO DOWN NEAR THE INTERSECTION OF HWY 36 AND FINCHER RD DUE TO VERY STRONG STRAIGHT LINE WINDS.
Apr 9, 10:15 AM EDTTSTM WND DMG1 Sw Stewart, GAREPORTS OF MULTIPLE TREES DOWN ON POWER LINES IN THE STEWART GLEN SUBDIVISION

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 4 storm reports to this severe thunderstorm warning; the first came 7 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Peachtre/Fal Fld, GA (KFFC), launched 12:00Z, 1.8 hours before the alert went out and 60 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Peachtre/Fal Fld, GA at 12:00Z on 2019-04-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 473 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Peachtre/Fal Fld, GA at 12:00Z on 2019-04-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 7 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
473 J/kg
Mixed-layer CIN
-15 J/kg
Mixed-layer LCL
574 m above ground
0-6 km bulk shear
36 kt
0-1 km storm-relative helicity
7 m²/s²
0-3 km storm-relative helicity
98 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted.

148 
WUUS52 KFFC 091345
SVRFFC
GAC035-159-207-217-091415-
/O.NEW.KFFC.SV.W.0037.190409T1345Z-190409T1415Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Peachtree City GA
945 AM EDT TUE APR 9 2019

The National Weather Service in Peachtree City has issued a

* Severe Thunderstorm Warning for...
  Northeastern Monroe County in central Georgia...
  Butts County in central Georgia...
  Western Jasper County in central Georgia...
  Southeastern Newton County in north central Georgia...

* Until 1015 AM EDT.

* At 945 AM EDT, a severe thunderstorm was located over Flovilla, or
  near Jackson, moving north at 30 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Jackson, Monticello, Porterdale, Newborn, Flovilla, Mansfield,
  Stewart, Turtle Cove, Worthville, Berner, Calvin, Farrar, Blount,
  Eudora, North Alcovy, McElheneys Crossroads, Juliette, Indian
  Springs State Park, Fincherville and Stark.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

If you see wind damage...hail or flooding...wait until the storm has
passed...and then call the National Weather Service toll free
at 1 8 6 6 7 6 3 4 4 6 6 or tweet us your report at NWSATLANTA.

&&

LAT...LON 3311 8401 3341 8397 3345 8392 3349 8396
      3357 8395 3352 8367 3348 8361 3314 8378
      3313 8382 3311 8379 3307 8381
TIME...MOT...LOC 1345Z 194DEG 27KT 3324 8389 

HAIL...1.00IN
WIND...60MPH
 
$$
2 follow-up statements
354 
WWUS52 KFFC 091353
SVSFFC

Severe Weather Statement
National Weather Service Peachtree City GA
953 AM EDT TUE APR 9 2019

GAC035-159-207-217-091415-
/O.CON.KFFC.SV.W.0037.000000T0000Z-190409T1415Z/
Monroe GA-Butts GA-Jasper GA-Newton GA-
953 AM EDT TUE APR 9 2019

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1015 AM EDT
FOR NORTH CENTRAL MONROE...BUTTS...WESTERN JASPER AND SOUTHEASTERN
NEWTON COUNTIES...

At 952 AM EDT, a severe thunderstorm was located over Flovilla, or
near Jackson, moving north at 30 mph.

HAZARD...60 mph wind gusts and half dollar size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
Jackson, Porterdale, Newborn, Flovilla, Mansfield, Stewart, Turtle
Cove, Worthville, Berner, Calvin, Blount, Eudora, North Alcovy,
Indian Springs State Park, Fincherville, Stark, Rocky Plains and
Starrsville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3317 8399 3341 8397 3345 8392 3349 8396
      3357 8395 3352 8367 3350 8364 3314 8383
TIME...MOT...LOC 1352Z 194DEG 27KT 3328 8388 

HAIL...1.25IN
WIND...60MPH
 
$$
746 
WWUS52 KFFC 091406
SVSFFC

Severe Weather Statement
National Weather Service Peachtree City GA
1006 AM EDT TUE APR 9 2019

GAC207-091415-
/O.CAN.KFFC.SV.W.0037.000000T0000Z-190409T1415Z/
Monroe GA-
1006 AM EDT TUE APR 9 2019

...THE SEVERE THUNDERSTORM WARNING FOR NORTH CENTRAL MONROE COUNTY IS
CANCELLED...
    
The severe thunderstorm which prompted the warning has moved out of 
the warned area. Therefore, the warning has been cancelled.

LAT...LON 3328 8398 3341 8397 3345 8392 3349 8396
      3357 8395 3352 8367 3350 8364 3325 8377
TIME...MOT...LOC 1405Z 194DEG 27KT 3326 8388 

$$

GAC035-159-217-091415-
/O.CON.KFFC.SV.W.0037.000000T0000Z-190409T1415Z/
Butts GA-Jasper GA-Newton GA-
1006 AM EDT TUE APR 9 2019

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1015 AM EDT
FOR NORTHEASTERN BUTTS...NORTHWESTERN JASPER AND SOUTHEASTERN NEWTON
COUNTIES...

At 1005 AM EDT, a severe thunderstorm was located over Flovilla, or
near Jackson, moving north at 30 mph.

HAZARD...60 mph wind gusts and half dollar size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
Jackson, Porterdale, Newborn, Mansfield, Stewart, Turtle Cove,
Worthville, Calvin, Eudora, North Alcovy, Fincherville, Stark, Rocky
Plains and Starrsville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3328 8398 3341 8397 3345 8392 3349 8396
      3357 8395 3352 8367 3350 8364 3325 8377
TIME...MOT...LOC 1405Z 194DEG 27KT 3326 8388 

HAIL...1.25IN
WIND...60MPH
 
$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Atlanta, GA wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 9, 7:49 AM EDT, 1 hour 56 minutes earlier.

Area forecast discussion, Apr 9, 7:49 AM EDT, 1 hour 56 minutes before
Area Forecast Discussion
National Weather Service Peachtree City GA
749 AM EDT Tue Apr 9 2019

.UPDATE...
Updated for 12Z aviation discussion.

&&

.PREV DISCUSSION... /Issued 407 AM EDT Tue Apr 9 2019/

SHORT TERM /Today through Wednesday/...
An upper level low in conjunction with a surface a low centered over
eastern central Mississippi and western Alabama is expected to
continue to track east through the day today. A front is expected to
push through the area followed by the center of the surface low
later this afternoon.

Ongoing showers with embedded thunderstorms across central Georgia
are expected to spread north and east across the area through the
morning hours before more scattered showers and isolated
thunderstorms are expected again this afternoon and evening. A few
storms may become strong to severe today, with the best chances
across east and central Georgia. The main threats with any stronger
storms will be damaging winds and hail. SPC has included much of
eastern and central Georgia in a Slight Risk for severe storms.
Rainfall totals through tonight are expected to range from half an
inch to about an inch with locally higher amounts possible with any
stronger storms. As the low pushes across the area, showers and
thunderstorms are expected to come to an end overnight tonight
pushing east out of the area. High temperatures this afternoon will
be in the 70s with some spots reaching the 80s further south. Lows
overnight are still above average but are expected to be cooler than
previous nights with lows in the upper 40s across the mountains and
50s/low 60s elsewhere.

As the upper level trough moves out of the southeast on Wednesday,
high pressure moves in and a wedge expected to build into the
northeastern portion of the CWA. Overall, Wednesday is expected to
be dry with high temperatures in the 70s and 80s across the area.

Reaves

&&

.LONG TERM /Wednesday Night through Monday/...
The beginning of the long term starts out in between systems with
dry and stable weather. The first of two short waves and associated
surface cold front will move across the southeast Thursday night and
Friday bringing increasing chances of showers and thunderstorms
Thursday night and Friday with the best chances across north
Georgia. The cold front stalls across central Georgia Friday night
and Saturday as the next short wave and cold front develops over the
southern plains. This system will move across the CWA Sunday
bringing increasing CAPES and shear Sunday. The main focus for
strong to severe storms will be along and ahead of the cold front
that will move across the CWA Sunday. Drier air spreads across the
CWA Sunday night and Monday.

17

&&

.AVIATION...
12Z Update...
MVFR/IFR cigs across the area should improve to VFR/MVFR
conditions around 15-16Z or so. Potential for SHRA/TSRA will
continue through the morning with SHRA/TSRA expected again this
afternoon/evening with best chances around 16Z-03Z. Gusty winds
will be possible in and around storms. Winds are mostly light and
variable but overall more S/SE. Winds should shift to E around
15-16Z, and then N ending at NW around 19-21Z. Winds should shift
E on Wednesday near the end of the taf cycle.

//ATL Confidence...12Z Update...
Low confidence on winds. Medium confidence on all other elements.

Reaves

&&

.PRELIMINARY POINT TEMPS/POPS...
Athens          75  54  77  53 /  70  40   0   5
Atlanta         74  56  78  59 /  70  20   0   5
Blairsville     72  47  75  51 /  70  20   0   0
Cartersville    75  52  79  55 /  70  20   0   5
Columbus        76  58  82  61 /  60  30   0   5
Gainesville     74  54  75  56 /  70  20   0   5
Macon           76  58  79  54 /  70  50   5   0
Rome            76  52  80  55 /  70  10   0   0
Peachtree City  75  55  80  55 /  80  20   0   5
Vidalia         80  62  79  59 /  70  60  10   0

&&

.FFC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...Reaves
LONG TERM....17
AVIATION...Reaves
Hazardous weather outlook, Apr 9, 3:31 AM EDT, 6 hours 14 minutes before
Hazardous Weather Outlook
National Weather Service Peachtree City GA
331 AM EDT Tue Apr 9 2019

GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-100745-
Baldwin-Banks-Barrow-Bartow-Bibb-Bleckley-Butts-Carroll-Catoosa-
Chattahoochee-Chattooga-Cherokee-Clarke-Clayton-Cobb-Coweta-
Crawford-Crisp-Dade-Dawson-DeKalb-Dodge-Dooly-Douglas-Emanuel-
Fannin-Fayette-Floyd-Forsyth-Gilmer-Glascock-Gordon-Greene-
Gwinnett-Hall-Hancock-Haralson-Harris-Heard-Henry-Houston-Jackson-
Jasper-Jefferson-Johnson-Jones-Lamar-Laurens-Lumpkin-Macon-
Madison-Marion-Meriwether-Monroe-Montgomery-Morgan-Murray-
Muscogee-Newton-North Fulton-Oconee-Oglethorpe-Paulding-Peach-
Pickens-Pike-Polk-Pulaski-Putnam-Rockdale-Schley-South Fulton-
Spalding-Stewart-Sumter-Talbot-Taliaferro-Taylor-Telfair-Toombs-
Towns-Treutlen-Troup-Twiggs-Union-Upson-Walker-Walton-Warren-
Washington-Webster-Wheeler-White-Whitfield-Wilcox-Wilkes-
Wilkinson-
331 AM EDT Tue Apr 9 2019

This Hazardous Weather Outlook is for portions of North and Central Georgia.

.DAY ONE...Today and Tonight...

Isolated severe storms possible today, mainly across central and
parts of northeast Georgia.

A strong storm system centered over Mississippi will move eastward
across Georgia today. This will destabilize the atmosphere across
north and central Georgia. The result will be scattered to
numerous showers and thunderstorms, a few of which could be
severe. The main hazards will be damaging winds and large hail.

Although an isolated severe storm could occur just about anywhere
across the region, the best area of severe thunderstorm
development will be south and east of a line from Franklin to
Hiawassee. This includes the Atlanta, Athens, Columbus and Macon
areas. The best timing for severe thunderstorm development will be
from 9 AM until 6 PM today.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday...

Another strong storm system will move over Georgia late this week
and into the weekend. Scattered to numerous showers and
thunderstorms will develop Thursday night into Saturday. A strong
cold front will move across the region Sunday, destabilizing the
atmosphere further. This will result in a few storms becoming
strong to severe, mainly Sunday afternoon and evening.

.SPOTTER INFORMATION STATEMENT...
Spotter activation is not requested but spotters are encouraged
to submit reports of severe weather through the web by going to
weather.gov/atlanta.

In the hours before

Special weather statement, Apr 9, 9:39 AM EDT, 6 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
939 AM EDT TUE APR 9 2019

GAZ048-049-058-059-071-072-091415-
Butts GA-Morgan GA-Monroe GA-Jones GA-Jasper GA-Newton GA-
939 AM EDT TUE APR 9 2019

...SIGNIFICANT WEATHER ADVISORY FOR BUTTS...SOUTHWESTERN MORGAN...
NORTHEASTERN MONROE...NORTHWESTERN JONES...JASPER AND SOUTHEASTERN
NEWTON COUNTIES UNTIL 1015 AM EDT...

At 939 AM EDT...a strong thunderstorm was near Blount, or 8 miles
north of Forsyth...moving north at 30 mph.

  HAZARD...Up to 40 mph wind...pea sized hail and frequent cloud to
           ground lightning.

  IMPACT...Expect minor damage to tree limbs and blowing around of
           light...unsecured objects.

Some locations in the path of this storm include
Covington, Jackson, Monticello, Porterdale, Newborn, Flovilla,
Mansfield, Stewart, Turtle Cove, Worthville, Berner, Starrsville,
Calvin, Farrar, Blount, Eudora, North Alcovy, McElheneys Crossroads,
Juliette and Indian Springs State Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People outdoors should seek shelter immediately. If you can hear
thunder...you are close enough to be struck by lightning.

LAT...LON 3309 8403 3342 8397 3345 8392 3349 8395
      3360 8393 3353 8355 3305 8377
TIME...MOT...LOC 1339Z 194DEG 27KT 3315 8391

HAIL...0.25IN
WIND...40MPH

The office that day

Everything else NWS Atlanta, GA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 9, 6:21 AM EDTRiver Flood WarningFFCMurray, Whitfield16 hr
Apr 9, 9:39 AM EDTSpecial Weather StatementFFCButts, Jasper, Newton36 min
Apr 9, 10:15 AM EDTSevere Thunderstorm WarningFFCJasper, Morgan, Newton30 min
Apr 9, 10:35 AM EDTSpecial Weather StatementFFCWalton25 min
Apr 9, 11:06 AM EDTSpecial Weather StatementFFCBarrow, Jackson, Walton39 min
Apr 9, 11:37 AM EDTSpecial Weather StatementFFCBanks, Jackson38 min
Apr 9, 12:02 PM EDTSpecial Weather StatementFFCPolk43 min
Apr 9, 12:11 PM EDTSpecial Weather StatementFFCBanks49 min
Apr 9, 12:19 PM EDTSevere Thunderstorm WarningFFCBanks, Jackson26 min
Apr 9, 12:38 PM EDTSpecial Weather StatementFFCPolk52 min
Apr 9, 12:49 PM EDTFlash Flood WarningFFCBartow, Floyd, Polk6 hr
Apr 9, 12:56 PM EDTSpecial Weather StatementFFCBartow49 min
Apr 9, 1:11 PM EDTSpecial Weather StatementFFCHall49 min
Apr 9, 1:37 PM EDTSpecial Weather StatementFFCBartow, Cherokee38 min
Apr 9, 1:58 PM EDTSpecial Weather StatementFFCDawson, Lumpkin, White47 min
Apr 9, 2:24 PM EDTSpecial Weather StatementFFCBartow, Cherokee, Pickens51 min
Apr 9, 2:43 PM EDTSpecial Weather StatementFFCWheeler47 min
Apr 9, 2:45 PM EDTSpecial Weather StatementFFCDawson, Lumpkin30 min
Apr 9, 2:49 PM EDTSpecial Weather StatementFFCJohnson41 min
Apr 9, 2:51 PM EDTFlash Flood WarningFFCDawson, Lumpkin6 hr
Apr 9, 2:51 PM EDTSpecial Weather StatementFFCBaldwin39 min
Apr 9, 2:54 PM EDTSpecial Weather StatementFFCDouglas36 min
Apr 9, 2:59 PM EDTSpecial Weather StatementFFCUnion31 min
Apr 9, 3:07 PM EDTSpecial Weather StatementFFCCoweta23 min
Apr 9, 3:15 PM EDTSpecial Weather StatementFFCMontgomery, Toombs45 min
Apr 9, 3:21 PM EDTSpecial Weather StatementFFCPickens24 min
Apr 9, 3:22 PM EDTSpecial Weather StatementFFCLamar38 min
Apr 9, 3:24 PM EDTSpecial Weather StatementFFCBaldwin51 min
Apr 9, 3:25 PM EDTSpecial Weather StatementFFCLumpkin35 min
Apr 9, 3:30 PM EDTSpecial Weather StatementFFCFayette30 min
Apr 9, 3:36 PM EDTSpecial Weather StatementFFCMonroe39 min
Apr 9, 3:37 PM EDTSpecial Weather StatementFFCPickens23 min
Apr 9, 3:48 PM EDTSpecial Weather StatementFFCCrawford, Peach42 min
Apr 9, 3:51 PM EDTSpecial Weather StatementFFCLaurens39 min
Apr 9, 4:01 PM EDTSpecial Weather StatementFFCPickens29 min
Apr 9, 4:04 PM EDTSpecial Weather StatementFFCPolk26 min
Apr 9, 4:19 PM EDTSpecial Weather StatementFFCBibb, Houston, Twiggs41 min
Apr 9, 4:29 PM EDTSpecial Weather StatementFFCDouglas31 min
Apr 9, 4:35 PM EDTSpecial Weather StatementFFCBleckley, Pulaski25 min
Apr 9, 4:53 PM EDTSpecial Weather StatementFFCCarroll37 min
Apr 9, 4:58 PM EDTSpecial Weather StatementFFCBleckley47 min
Apr 9, 5:13 PM EDTSpecial Weather StatementFFCTreutlen47 min
Apr 9, 5:26 PM EDTSpecial Weather StatementFFCToombs34 min
Apr 9, 5:36 PM EDTSpecial Weather StatementFFCDeKalb24 min
Apr 9, 5:44 PM EDTSpecial Weather StatementFFCWilkinson46 min
Apr 9, 5:47 PM EDTSpecial Weather StatementFFCDodge43 min
Apr 9, 5:56 PM EDTSevere Thunderstorm WarningFFCDodge, Pulaski, Wilcox49 min
Apr 9, 5:57 PM EDTSpecial Weather StatementFFCFulton33 min
Apr 9, 6:33 PM EDTSpecial Weather StatementFFCClayton27 min
Apr 9, 6:36 PM EDTSpecial Weather StatementFFCDodge24 min
Apr 9, 6:52 PM EDTSpecial Weather StatementFFCJohnson38 min
Apr 9, 7:03 PM EDTSpecial Weather StatementFFCLaurens27 min
Apr 9, 7:26 PM EDTSpecial Weather StatementFFCTreutlen34 min
Apr 9, 7:35 PM EDTSpecial Weather StatementFFCChattahoochee25 min
Apr 9, 7:55 PM EDTSpecial Weather StatementFFCTreutlen35 min

Nearby

Severe Thunderstorm Warnings in Georgia, 2019Every severe thunderstorm warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.